What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 15, 10:15 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 15, 10:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1115 AM EDT Sat Jul 15 2023
.UPDATE...
Issued at 1115 AM EDT SAT JUL 15 2023
Main update is to trim back PoPs for much of the forecast area
where rain is currently not occurring, but increased PoPs in the
far northwest and southwest areas where showers and thunderstorms
are currently occurring or will be in the next 1 to 2 hours.
However, by mid- to late afternoon I kept the trend of going with
likely to categorical PoPs across the entire forecast area. The
only other change was to lower high temperatures about 1 to 2
degrees based on current and expected cloud cover and
precipitation trends.
UPDATE Issued at 816 AM EDT SAT JUL 15 2023
Showers increasing over central KY area beginning to arrive in the
western portion of the JKL forecast area, with thunderstorms also
popping up in the last hour. The ongoing forecast has this in
hand, and no meaningful changes were needed.
&&
.SHORT TERM...(Today through Sunday)
Issued at 616 AM EDT SAT JUL 15 2023
The short term period will feature strong synoptic scale features
aloft, but only relatively weak surface features to affect our
area. Aloft, strong closed low pressure over Manitoba will shift
to Ontario, with a lobe rotating around it and over our area. This
will support a weak cold front which will move through tonight.
Ahead of the cold front, warm/moist advection is occurring.
Showers are breaking out in this regime over central KY currently,
while thunderstorms area occurring further west over southern IL,
closer to the cold front.
The showers should become more numerous as they progress across
the JKL forecast area today, with thunderstorms also cropping up
as surface heating occurs and the cold front approaches. The
entire regime shifts east tonight and the cold front passes.
Modestly drier air arrives behind the front, and any lingering
showers will end. Surface high pressure builds over the area on
Sunday for a dry day.
A combination of modest shear and modest instability could allow a
few strong to sever storms to occur. Precipitable water above 2"
will also bring a possibility of heavy rainfall, particularly if
any location gets hit repeatedly.
.LONG TERM...(Sunday night through Friday)
Issued at 355 AM EDT SAT JUL 15 2023
The period will begin on a brief quiet note, before a series of
passing disturbances brings unsettled weather through the upcoming
week. An area of weak high pressure will start off across the
Appalachians, allowing for dry conditions Sunday night into early Monday
morning. With mostly clear skies and light winds, decent
ridge/valley splits will set up with temperatures varying in the
upper 50s to low 60s (coolest spots) to mid 60s atop thermal belt
ridges. Thereafter, the upper pattern will evolve- setting the
stage for a series of passing impulses through the extended.
Longwave troughing will remain across the eastern half of the USA
into early next week, where a closed low will begin across
Ontario. At the surface, a low pressure system will be supported
across Eastern Ontario, shifting east through Monday into Quebec.
An associated cold front will run south, through the Great Lakes
and arcing west into the Central Plains. This boundary will
approach the Ohio Valley through the day and with lowering heights
along the base of the trough swinging through, will lead to
scattered or numerous showers/storms into the afternoon.
Theta-E analysis suggests the boundary will stall out in the
vicinity of the Commonwealth or just north and wash out into midweek
as the upper trough pulls northeast. As this occurs, stout ridging
across the Southwest will expand east. This will place the area on
the periphery of the high and lend to the opportunity for passing
shortwaves through the end of the period. The best of these will
come Thursday with an impulse across Southern Canada and supported
surface low, which will drag a cold front east through the area.
Given the usual uncertainty in wave evolutions and timing this far
into the forecast, have maintained chance (30-50%) PoPs Thursday
and Friday until clearer details emerge.
In addition to daily shower and storm chances, temperatures will
feel muggy. Highs will range from the mid to upper 80s most days
(around seasonal norms), but tied with dew points in the upper 60s
to low 70s, will make things feel closer to the low to upper 90s at
times. Some relief from the warmer temps and higher Td's will be
possible a week out- post front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 816 AM EDT SAT JUL 15 2023
VFR ceilings were present to start the period, with showers and
thunderstorms arriving from the west. They will become more
numerous and overtake the area during the day. Since they could
occur at any time but it won't be an all day rain, timing is
still problematic. VCTS has been used in TAFs, with the
realization that it should be raining at times. The
showers/thunderstorms are expected to be on the decline in the
evening, but MVFR ceilings and/or visibility are then forecast to
develop and largely last through the night.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMC
SHORT TERM...HAL
LONG TERM...BB
AVIATION...HAL
Hazardous weather outlook, Jul 15, 5:22 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
622 AM EDT Sat Jul 15 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
622 AM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are possible today and tonight, and some could contain
strong wind gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Monday through Friday, especially
during the afternoon and evening hours. Locally heavy rainfall will
be possible early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report any instances of storm
damage or flooding.
BB/HAL
In the hours before
Special weather statement, Jul 15, 1:03 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
203 PM EDT Sat Jul 15 2023
KYZ110-119-120-151845-
Martin KY-Floyd KY-Pike KY-
203 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southwestern Martin,
northeastern Floyd and northwestern Pike Counties through 245 PM
EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Corn Fork Hollow, or over Prestonsburg, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Endicott around 210 PM EDT.
McCombs around 220 PM EDT.
Other locations in the path of this storm include Pleasant, Moree,
Davella, Delong, Heenan, Jarad, Prince, Debord and Pevier.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 3 in Martin County between mile markers 1 and 8.
Kentucky Highway 80 in Floyd County near mile marker 14.
U.S. Highway 23 in Floyd County between mile markers 11 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 8243 3762 8275 3768 8278 3774 8270
3773 8268 3772 8264 3775 8266 3777 8265
3784 8255
TIME...MOT...LOC 1803Z 242DEG 18KT 3767 8270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Jul 15, 1:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Sat Jul 15 2023
KYZ112-151900-
Breathitt KY-
217 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Breathitt
County through 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Curt, or near Jackson, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Curt, Howard Creek, Saldee and Copland around 220 PM EDT.
Haddix around 225 PM EDT.
Quicksand, Dumont, Inverness, Lost Creek, Flintville and Clayhole
around 230 PM EDT.
Jackson, Portsmouth, Smith Branch and Noctor around 235 PM EDT.
Other locations in the path of this storm include Haginsville,
Wilstacy, Press, Stevenson, Sikes and Rousseau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3743 8346 3749 8349 3765 8323 3748 8315
TIME...MOT...LOC 1816Z 237DEG 19KT 3748 8342
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Jul 15, 1:36 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
236 PM EDT Sat Jul 15 2023
KYZ106-108-109-151900-
Magoffin KY-Morgan KY-Wolfe KY-
236 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southwestern Morgan,
northwestern Magoffin and northeastern Wolfe Counties through 300 PM
EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daysboro, or 9 miles east of Campton, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sellars and Adele around 240 PM EDT.
Lizzielane, Payton, Nickell, Demund, Cannel City, Grassy Creek and
Mize around 245 PM EDT.
Stacy Fork, Panama, Caney and Greear around 250 PM EDT.
Lewis, Well Station, Malone, Holliday, Harper and Liberty Road
around 255 PM EDT.
Other locations in the path of this storm include West Liberty, White
Oak, Cottle, Gordon Ford, Williams, Index, Bloomington and Wonnie.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 53
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3772 8340 3780 8347 3795 8324 3781 8313
TIME...MOT...LOC 1835Z 237DEG 23KT 3778 8338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Jul 15, 1:40 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
240 PM EDT Sat Jul 15 2023
KYZ107-109-110-112-151915-
Breathitt KY-Floyd KY-Johnson KY-Magoffin KY-
240 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southwestern
Johnson, northern Floyd, northeastern Breathitt and eastern Magoffin
Counties through 315 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carver, or near Salyersville, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Marshallville, Gapville and Fredville around 245 PM EDT.
Gypsy, Ivyton, Bradley, Burning Fork, Mashfork and Stringtown
around 250 PM EDT.
Brainard, Conley, Falcon and Blue River around 255 PM EDT.
Other locations in the path of this storm include Swamp Branch,
Dobson, Riceville, Bonanza, Ballot, Dotson, Oil Springs, Dock,
Leander, Patrick, East Point, Collista, Fitz, Denver, Bays Branch,
Cliff, Barnetts Creek, Lancer, Paintsville, Prestonsburg, West Van
Lear, Oaklawn Estates, Van Lear, Hagerhill, Buffalo, Woodland
Estates, Perston Estates and Nero.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 74 and 76.
Kentucky Highway 3 in Floyd County between mile markers 1 and 4.
Kentucky Highway 80 in Floyd County between mile markers 13 and 14.
U.S. Highway 23 in Floyd County between mile markers 11 and 21.
U.S. Highway 23 in Johnson County between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 8306 3768 8318 3791 8284 3764 8264
TIME...MOT...LOC 1839Z 239DEG 25KT 3765 8305
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Jul 15, 1:52 PM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
252 PM EDT Sat Jul 15 2023
KYZ119-120-151915-
Martin KY-Pike KY-
252 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southeastern Martin
and north central Pike Counties through 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitepost, or near Williamson, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Aflex around 255 PM EDT.
THIS INCLUDES U.S. Highway 119 in Pike County near mile marker 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 8236 3775 8245 3781 8238 3777 8233
3776 8233 3776 8231 3774 8233 3770 8230
3767 8229 3767 8228 3766 8226 3766 8223
TIME...MOT...LOC 1851Z 237DEG 19KT 3773 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Jul 15, 2:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
300 PM EDT Sat Jul 15 2023
KYZ119-120-151945-
Martin KY-Pike KY-
300 PM EDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of southeastern Martin
and northwestern Pike Counties through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coal Run Village, or near Pikeville, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Piso, Meta, Jarad and Heenan around 315 PM EDT.
Other locations in the path of this storm include Varney, Threeforks,
Heisey, Conder, Sidney, Canada, Laura, Rural, Hatfield Station,
Mcandrews, Forest Hills, Turkey Creek, Whitepost, Belfry, Huddy,
Aflex and Hardy.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. Highway 119 in Pike County between mile markers 1 and 24.
U.S. Highway 23 in Pike County between mile markers 25 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 8216 3748 8256 3756 8262 3759 8261
3780 8236 3775 8232 3774 8233 3770 8230
3767 8229 3767 8228 3766 8226 3766 8224
TIME...MOT...LOC 1859Z 237DEG 18KT 3757 8253
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CMC